Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Child's reaction to Zoloft

I am a pediatric nurse and the mother of a fantastic 5 yr. old boy. He was placed on Zoloft about 4 wks. ago to treat an emerging anxiety disorder. His sx. at the time included weeping, whining excessively, and statements like "I hate myself.  I am such a bad boy..."  Many other behaviors too numerous to mention. He also displays some ADHD sx. but we were reluctant to start stimulants for fear of increasing the anxiety. His pediatrician is a family friend as well as the Dr. I work for and she really has his best interests at heart and she felt that the ADHD sx. may be a part of the anxiety.  However, since starting Zoloft I am living with Dr. Jekyll and Mr. Hyde. This once anxious little boy, afraid of trouble and conflict has started displaying opposite behavior.  He is destroying property, acting out, hurting other kids intentionally and generally has the attitude that it doesn't matter. He knows his behavior is wrong..but doesn't care. He said "I get bad thoughts in my head and I do them."  I liked him better before the meds.  He is currently on 75mg...but we have started weaning him off. His Dr. feels this may be side effects of the Zoloft.  In my nine years of working with kids I have never seen one with this dramatic side effect to Zoloft and in such a short period of time.  Can this happen?  Or is this just the part of the anxiety disorder we hadn't experienced yet?  He was always a child that I knew I could leave alone in a room and he would behave, be kind and have fun.  Now I can't let him out of my sight.  My 3 year old behaves better!  I am scared for him...he doesn't like the way he is either.  He asked me to help fix him. I hope I can.
1 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
I have no experience with medications for children of this age, and suggest you ask the same question of the child's behavior panel at medhelp.

From a common clinical sense point of view, you are definitely doing the right thing by getting him off Zoloft. Instead of trying another medication I would suggest that you take your son to a therapist who deals with young children.  The thoughts inside his head are the problem. They cause the anxiety when he is not on medication.  They are acted out when he is on medication.  A good therapist can help him work these out and get through this period of development unscathed.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area